Thank you for your question scarlottibiscotti and for the answers of you other members. The exact relationship between antidepressants and weight gain isn't clear, but weight gain is a reported side effect of nearly all antidepressants.
According to Mayo Clinic, "Certain antidepressants are more likely to cause weight gain than are others. For example, tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs) are more likely to be associated with weight gain than are selective serotonin reuptake inhibitors (SSRIs). The exception to this may be long-term use of paroxetine (Paxil) — an SSRI that's more likely to cause weight gain than are other SSRIs."
Robert Gould, MD, who is on MedHelp's expert community, has addressed this question quite frequently. From what I gather, he suggests Prozac as an antidepressant that does not cause weight gain.
Here is the link to several questions on this topic from other members and his answers. http://www.medhelp.org/forums/search/122?query=antidepressant
It should also be pointed out that association is not the same as causation. There are many factors that can work together to contribute to weight gain while on antidepressant therapy. Some people lose weight while depressed. Others have an improved appetite that coincides with their improved mood which may increase their weight. Overeating as a result of depression also can cause weight gain. In addition, some medical conditions that mimic depression — such as underactive thyroid (hypothyroidism) — may cause weight gain .. so you may want to have your physician check that out.
If you gain weight after starting antidepressant treatment, discuss your concerns with your doctor. He or she can determine the likely cause of weight gain. If your antidepressant seems to be the culprit, it may help to adjust the dose or switch medications.
Very best wishes to you .. and please let us know how you are doing. I am currently on an antidepressant for a severe clinical depression and am watching my calories carefully and implementing some exercise. I am maintaining and/or losing a little weight here and there.
Healing HUGGSSSSS ...
PS - Hope you'll join us here for some continued support and friendship ... it sure makes our journeys easier.